Hail, Chippewa
- When
- May 25, 3:55 PM CST
- Where
- Chippewa County, 0.85 mi SW of Stanley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.960, -90.940
A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota, and into west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A series of thunderstorms developed Friday afternoon along a cold front, amidst a moisture rich air mass. Another area of storms developed across the eastern Dakotas, and raced eastward across central, and southern Minnesota, and into west central Wisconsin. A few areas in west central Wisconsin reported downed trees and marginal severe hail, with the most concentrated area of tree damage west of Eau Claire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 3:11 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 411 PM CDT Fri May 25 2018 .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri May 25 2018 Surface analysis this afternoon shows a weak cold front draped from central MN into northwest IA on into eastern Nebraska. Weak high pressure then resides over much of the northern-central Plains over to the Rockies. Aloft, generally zonal flow prevails over the northern tier states in advance of a sharp ridge axis over the Rockies. A shortwave trough is shown over the Upper Mississippi River Valley in the H5-H7 flow, which is aligned where afternoon convection has popped. MUCAPEs along with other convective indices are concentrated in higher values along the MN/WI border and points eastward which is in conjunction with the Svr Tstm Watch in effect into this evening. The surface cold front, acting as little more than a wind/dewpoint boundary, will make very little eastward progress tonight through tomorrow, essentially nudging to just east of the MN/WI border down through southeast MN and central IA. What this will do is push the potential for thunderstorms off to the east, allowing for an advertised dry day for tomorrow yet still with plenty of heat and humidity. The difference will be the incoming ridge from the west capping the atmosphere to prevent convection. While an isolated thunderstorm cannot be completely ruled out, coverage will be very meager and not enough to warrant mention at this point. The main issue for tomorrow will then be the heat. Highs will climb to the low-mid 90s for much of the coverage area. With dewpoints from the mid 50s to lower 60s, heat index values will also hit the low-mid 90s. So, even without the threat for thunderstorms, Saturday will still remain hazardous due to the heat. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri May 25 2018 A general break in the action from convection will continue Sunday through Memorial Day, though there still may be some isolated thunderstorm activity breaking out Monday evening into Monday night. It is at this point where the upper ridge shows signs of breaking down while a large meandering trough axis over the western CONUS moves its way into the north-central states. This upper low combined with weak surface convergence features near the Upper Mississippi River Valley will combine to produce multiple periods of scattered showers/thunderstorms for much of the mid- to-late week portion of the forecast. Not going so far as to say there may be strong to severe activity, especially with a cooling trend and weak surface features at play. But, it will be an unsettled pattern for much of the week. Temperatures will start out around 20 degrees above normal for Sunday and Memorial Day, with highs in the low-mid 90s. A cooling trend will then commence through midweek as a cold front slowly approaches from the northwest. Not looking for anything drastic as highs will still solidly remain above normal, but will see highs drop into the lower 80s by the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1131 AM CDT Fri May 25 2018 Will look for mainly VFR conditions with the caveat the isolated- scattered convection may put a dent into those plans. Chances are too low for inclusion at any site other than KEAU at this point but will monitor radar trends and amend as needed. Best chances for TSRA will be east of the I-35 corridor this afternoon and evening. SW winds will be a little gusty this afternoon then settle down to less than 10 knots this evening through tonight. KMSP...Will keep MSP dry in the 25/18z TAF but chances are non- zero that TSRA may impact the terminal. Potential for any thunderstorms would be late this afternoon into the evening and the bulk of the activity will be east of MSP. However, cannot rule out an isolated thunderstorm so will continue to monitor. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW less than 5 kts. MON...VFR. Slight chc TSRA late. Wind S 5 kts. TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JPC AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1221 PM CDT Fri May 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1221 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon through this evening. A few storms may be severe with large hail and damaging winds, mainly east of Interstate 35. Some storms may also contain heavy rain. Temperatures will warm into the upper 80s to mid 90s across the area this afternoon. These temperatures, combined with high humidity values, will yield heat indices in the 90 to 95 degree range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The heat will continue through Memorial Day. High temperatures in the the upper 80s to mid 90s will occur each day with heat indices in the low to mid 90s. The very warm temperatures and high humidity will combine to create a heightened risk for heat illnesses, especially for those who are active or working outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening for locations east of Interstate 35.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT FRI MAY 25 2018
MNZ093-252145-
Freeborn-
403 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FREEBORN COUNTY...
At 403 PM CDT, a strong thunderstorm was located near Hayward, or 9
miles east of Albert Lea, moving southeast at 15 mph.
Winds in excess of 40 mph and nickel size hail and heavy rain are
possible with this storm.
Locations impacted include...
London and Hayward.
This includes Interstate 90 between mile markers 164 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4363 9328 4373 9320 4372 9305 4353 9304
4353 9305
TIME...MOT...LOC 2103Z 305DEG 13KT 4364 9318
jrbSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 409 PM CDT FRI MAY 25 2018 MNZ092-093-252145- Freeborn-Faribault- 409 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT AND SOUTHWESTERN FREEBORN COUNTIES... At 409 PM CDT, a strong thunderstorm was located over Mansfield, or 12 miles southwest of Albert Lea, moving south at 15 mph. Winds in excess of 40 mph and nickel size hail and heavy rain are possible with this storm. Locations impacted include... Emmons, Mansfield, Twin Lakes and Conger. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 9373 4363 9347 4350 9338 4350 9367 TIME...MOT...LOC 2109Z 339DEG 13KT 4356 9358 jrb
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL CONGER 43.61N 93.53W
05/25/2018 M1.75 INCH FREEBORN MN PUBLIC
REPORTED VIA TWITTER.
&&
CEOSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT FRI MAY 25 2018
WIZ027-252215-
Chippewa-
449 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...
At 448 PM CDT, a strong thunderstorm was located over Stanley, or 24
miles east of Eau Claire, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Stanley, Boyd and Otter Lake.
LAT...LON 4486 9104 4498 9108 4509 9093 4505 9092
4489 9093
TIME...MOT...LOC 2148Z 252DEG 33KT 4493 9097
jrbPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 SW ALDEN 43.65N 93.60W
05/25/2018 M1.75 INCH FREEBORN MN PUBLIC
REPORTED VIA TWITTER, TIME ESTIMATED.
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ST. MICHAEL 45.21N 93.66W
05/25/2018 M1.00 INCH WRIGHT MN TRAINED SPOTTER
&&
CEOThe La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees and power lines were blown down around Star Prairie.
A tree was blown down, and partially blocked a road west of Downsville.
A large tree fell on a trailer house north of Downsville.
A tree was blown down west of Eau Claire, near Fishermans Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746770, 746772, 746773, 746774, 746775.